West Virginia, 2021Damaging Winds in West Virginia, May 26, 2021
May 26, 2021 · NWS PBZ · 2 events in 1 county or zone
Instability was able to build ahead of a cold front on May 26th. CAPE values of 1500 to 2000 J/kg were achieved by afternoon, with sufficient wind shear and frontal support for lines of strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Instability was able to build ahead of a cold front on May 26th. CAPE values of 1500 to 2000 J/kg were achieved by afternoon, with sufficient wind shear and frontal support for lines of strong to severe thunderstorms. Although the most widespread severe weather remained to the north in Pennsylvania, a couple reports of wind damage were received from Monongalia County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 26, 12:31 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, May 26, 12:31 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
131 PM EDT Wed May 26 2021
.SYNOPSIS...
Showers and thunderstorms are expected today and this evening with
the approach and passage of a cold front. High pressure returns dry
weather Thursday before low pressure spreads rain across the region
Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Ahead of a approaching cold front, destabilization is well underway
with CAPE values peaking around 1500 to 2000 J/KG this afternoon.
Thus, have begun to see some developing cells across the area. A
small bit of a cap seems to be in play over eastern and southeastern
OH though the afternoon. Cell development will persist through the
afternoon with increased instability and likely damaging wind
potential. Will see this persist and intensify as the proggedtiming
of deep convection being 17Z through 22Z. Thus a Severe Thunderstorm
Watch has been issued. The activity will wane and weaken by 00Z.
Ongoing showers and thunderstorms, and the severe weather potential,
should diminish from W-E through this evening as the shortwave exits.
Some convergence along the lingering cold front could still result
in a couple of showers as the front completes its passage through
late evening. Dry conditions and temps dropping into the 50s
overnight are expected.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Building high pressure should return dry weather and seasonable
temperatures to the region through Thursday as it tracks across the
Great Lakes region.
A deepening trough is expected to advance from the Upper Midwest
Thursday night and Friday, as a sfc low develops and tracks across
the Upper OH Valley region in response. Rain should overspread the
region later Thursday night and Friday with increasing shortwave and
jet supported ascent, moist advection. Plenty of moisture in place
but instability remains in question. Will keep the threat of
thunder in the forecast with more forcing expected to assist.
The rain should continue through part of Friday night as the low
tracks east, though rain will remain possible as the lingering upper
trough approaches. Total QPF is expected to range from 0.75 to around
1.5 inches through the period. A few stronger cells could make for a
few issues in some of the poor drainage urban areas.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Scattered showers and cool temperatures are expected
Saturday/Saturday night as the upper trough crosses the Great Lakes
and Ohio Valley regions. Persistent showers will continue into
Saturday with a closed low aloft tracking across the OH Valley and
into the Middle Atlantic states. Blocking pattern in place off the
east coast along with a persistent trough in place across the region
will keep showers in place through much of the day on Saturday.
Mid level ridging will rebuild by Sunday keeping dry weather in
place into the middle of next week. In addition, temperatures will
rebound and modify from southerly flow into next week. By next week,
expect high temps right around normal.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Approaching cdfnt wl deteriorate conditions in widespread shra and
tsra into this evening. Included a 3-4 hr window for tstms in the
TAFs. MVFR cigs are expected after the shra/tstms wane this eve with
diminishing instability and exiting shortwave support. A return to
VFR is expected later tonight as high pressure begins to build in.
.Outlook...
Restrictions are likely again Friday and Saturday, with crossing low
pres.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
Hazardous weather outlook, May 26, 12:39 PM EST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
139 PM EDT Wed May 26 2021
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-271745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
139 PM EDT Wed May 26 2021
...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 26, 11:14 AM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1214 PM EDT Wed May 26 2021
PAZ023-073-074-261645-
Westmoreland Ridges-Westmoreland-Indiana-
1214 PM EDT Wed May 26 2021
...A LINE OF STRONG THUNDERSTORMS ARE CAPABLE OF PRODUCING GUSTY
WIND WILL AFFECT SOUTHERN INDIANA AND EAST CENTRAL WESTMORELAND
COUNTIES...
At 1213 PM EDT, a strong thunderstorm was located near Blairsville,
or 9 miles southwest of Homer City, moving east at 40 mph.
Wind gusts up to 45 mph are possible with this storm.
Locations impacted include...
Latrobe... Homer City...
McChesneytown-Loyalhanna... Blairsville...
Derry... Lawson Heights...
Black Lick... New Florence...
New Alexandria... Seward...
Bolivar... Armagh...
LAT...LON 4039 7898 4032 7904 4028 7906 4029 7948
4059 7937 4058 7887
TIME...MOT...LOC 1613Z 274DEG 49KT 4046 7931Special weather statement, May 26, 11:34 AM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1234 PM EDT Wed May 26 2021
PAZ073-074-076-261700-
Fayette Ridges-Westmoreland Ridges-Westmoreland-
1234 PM EDT Wed May 26 2021
...A LINE OF STRONG THUNDERSTORMS ARE CAPABLE OF PRODUCING SMALL
HAIL AND GUSTY WIND WILL AFFECT SOUTHEASTERN WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES...
At 1234 PM EDT, a strong thunderstorm was located near Ligonier, or 8
miles southeast of Latrobe, moving east at 40 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Latrobe... McChesneytown-Loyalhanna...
Lawson Heights... Ligonier...
Youngstown... Laurel Mountain...
Donegal... Champion...
Acme... Jones Mills...
Loyalhanna Gorge... Laurel Mountain State Park...
This includes Pennsylvania Turnpike between mile markers 85 and 99.
LAT...LON 4023 7910 4020 7911 4020 7913 4018 7913
4018 7914 4016 7914 4016 7916 4012 7917
4011 7918 4012 7921 4010 7923 4009 7926
4005 7928 4006 7953 4031 7937 4031 7904
TIME...MOT...LOC 1634Z 274DEG 48KT 4022 7928Local storm report, May 26, 12:32 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
132 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 1 SE LANES MILLS 41.21N 78.77W
05/26/2021 E0.75 INCH JEFFERSON PA PUBLIC
&&
EVENT NUMBER PBZ2101570
KRAMARLocal storm report, May 26, 12:43 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
143 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL MCMINNS SUMMIT 41.21N 78.77W
05/26/2021 E1.00 INCH JEFFERSON PA PUBLIC
0119 PM HAIL MCMINNS SUMMIT 41.20N 78.77W
05/26/2021 E0.88 INCH JEFFERSON PA PUBLIC
&&
EVENT NUMBER PBZ2101571
EVENT NUMBER PBZ2101572
KRAMARLocal storm report, May 26, 1:57 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 PM EDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG FARRELL 41.21N 80.50W
05/26/2021 MERCER PA 911 CALL CENTER
TREE AND WIRES DOWN.
&&
EVENT NUMBER PBZ2101573
SKHSpecial weather statement, May 26, 2:08 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
308 PM EDT Wed May 26 2021
PAZ007-008-015-261945-
Clarion-Venango-Mercer-
308 PM EDT Wed May 26 2021
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EAST CENTRAL MERCER...CENTRAL VENANGO AND NORTHWESTERN CLARION
COUNTIES...
At 308 PM EDT, a strong thunderstorm was located 10 miles southwest
of Franklin, moving east at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Oil City... Franklin...
Sugarcreek... Hasson Heights...
Seneca... Polk...
Sandy Lake... Rouseville...
Kennerdell... Woodland Heights...
Utica... New Lebanon...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4121 8008 4142 8008 4152 7955 4126 7948
TIME...MOT...LOC 1908Z 257DEG 34KT 4132 8002
Thunderstorm Wind, Monongalia
- When
- May 26, 2:22 PM EST
- Where
- Monongalia County, 0.53 mi E of Little Falls
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 39.550, -79.990
A few trees were reported to be blown down.
Thunderstorm Wind, Monongalia
- When
- May 26, 2:27 PM EST
- Where
- Monongalia County, 0.69 mi S of Ringgold
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.560, -79.950
A tree and power lines were reported to be blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 26 to 28, 2021$885,000 · EF1 · 63 events
- Tornadoes and Hail in Nebraska, May 26, 2021EF2 · 17 events
- Hail and Damaging Winds in Virginia, May 26, 2021$583,000 · 1 in hail · 28 events
- Tornado and Hail in Texas, May 26, 2021$1.0 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in Maryland, May 26, 20211 injured · $299,000 · 1.75 in hail · 23 events
- Damaging Winds in Vermont, May 26, 2021$310,000 · 60 kt wind · 12 events
- Damaging Winds in New York, May 26, 20213 injured · $66,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in Pennsylvania, May 26, 2021$97,000 · 1 in hail · 30 events
- Hail and Damaging Winds in Pennsylvania, May 26, 2021$138,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Pennsylvania, May 26, 202160 kt wind · 64 events
- Tornadoes and Hail in Kansas, May 26, 2021$5,000 · EF1 · 33 events
- Damaging Winds in New Jersey, May 26, 202155 kt wind · 46 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957789, 957790.